Hepatotoxicity in patients prescribed Efavirenz or Nevirapine

Department of Dermatology, University of Heidelberg, Germany.
European journal of medical research (Impact Factor: 1.5). 08/2008; 13(7):343-8.
Source: PubMed


For several years Nonnucleoside reverse transciptase inhibitors (NNRTIs) in antiretroviral therapy have been associated with hepatic side effects. Particularly the hepatotoxic potential of Nevirapine is well analysed today. We performed a prospective, multicenter study to compare the hepatotoxicity of Efavirenz (EFV) with that of Nevirapine (NVP) and to investigate further risk factors.
The study included HIV-1-infected patients from five clinics and private medical practices in southwestern Germany who initiated an antiretroviral therapy with NVP or EFV between July 1998 and December 2001. Among 296 patients in total, 151 received EFV and 145 received NVP. Laboratory tests during the course of treatment included liver enzymes, HIV-RNA and CD4 cell-count. Additionally, signs of clinical hepatitis were recorded. Hepatotoxicity was graded in the manner of Sulkowsky et al. (2000), who used a scale modified from that of the AIDS Clinical Trials Group.
Hepatitis C virus and hepatitis B virus were detected in 10.1% and 4.1% of patients, respectively. The overall rate of severe hepatotoxicity (grade 3 to 4 elevations in aspartate aminotransferase and/or alanine aminotransferase) was 2 of 151 (1.3%) in patients prescribed EFV and 3 of 145 (2.1%) in patients prescribed NVP. Mild-to-moderate hepatotoxicity (grade 2 elevation) was observed in 6.0% (EFV) and 3.4% (NVP) of patients. Incidence of mild-to-moderate and severe hepatotoxicity did not differ significantly between the study groups. 3 of 14 patients (2.1%) with grade 2 elevation of liver enzymes (LEE) and 4 of 5 patients (80%) with grade 3 to 4 LEE were symptomatic. Only risk factor for the development of mild-to-moderate hepatotoxicity was hepatitis C coinfection.
Increases of liver enzymes during therapy with NVP or EFV are not unusual, but are mostly mild-to-moderate and asymptomatic. LEE occurs just as frequent in patients prescribed EFV as in patients prescribed NVP.

Download full-text


Available from: Steffen Ballerstedt,
    • "The risk of symptomatic hepatic events (regardless of severity) is greatest in the first 6-18 weeks and occurs next in the frequency and independent of dermatological events.[14] Elevated hepatic enzymes act as guide for hepatotoxicity. "
    [Show abstract] [Hide abstract]
    ABSTRACT: To study the change in the incidence and pattern of nevirapine (NVP)-induced adverse cutaneous reactions (ADR) after commencement of revised National AIDS Control Organisation (NACO) guidelines for initiation of antiretroviral therapy (ART) since Nov 2011. The study was conducted on patients who developed cutaneous reactions after starting NVP based regimen. According to the revised NACO ART initiation guidelines Nov 2011, ART should be started if CD4 count is < 350 cells/mm(3) in stages 1, and 2 and irrespective of CD4 count in stages 3, and 4. Patients were divided in groups A and B. Group A consisted of patients enrolled on NVP-based regimen during Jan 2011 to Oct 2011, whereas, in Group B patients from Nov 2011 to Aug 2012 were included. Grading of rash, appropriate investigations and management was done. In Group A, out of 645 patients 30 (4.66%) patients developed cutaneous reactions, where as in Group B out of 720, 65 (9.03%) patients presented with drug reaction. In Group A (n = 30) developed reaction as Grade 1 in 1.55% (n = 10), Grade 2 in 1.86% (n = 12), grades 3 and 4 in 0.76% (n = 5) and 0.47% (n = 3), respectively. In Group B (n = 65) developed reaction, out of which Grade 1 reaction was seen in 1.39% (n = 10), Grade 2 was seen in 2.78% (n = 20), grades 3 and 4 was seen in 3.33% (n = 24) and, 1.53% (n = 11), respectively. There is a striking increase in the incidence of NVP-induced cutaneous reactions of all forms and considerable increase in frequency of severe kind of reactions with the revised guidelines.
    Indian Journal of Sexually Transmitted Diseases and AIDS 07/2013; 34(2):113-8. DOI:10.4103/0253-7184.120545
  • Source
    • "Despite its antiviral efficacy at a therapeutic dose, EFV has been linked to skin lesions (3,6,7). In addition, EFV can sometimes cause severe hepatitis, central nervous system (CNS) complications, renal failure and pulmonary complications (8–11). Although these adverse effects may be viewed as hypersensitivity, direct phenotypic and genetic effects of RTIs at the cellular level have not been investigated. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Although efavirenz (EFV) is efficacious as an antiretroviral therapy when combined with other antiretroviral drugs, it may cause adverse clinical effects, including skin and mucosal eruptions, central nervous system complications, hepatotoxicity, renal failure and pulmonary complications. The present study investigated the phenotypic alterations caused by EFV in normal human keratinocytes (NHKs) and determined the cell death pathways leading to the lack of epithelial proliferation and regeneration. Replication kinetics, cellular morphology, and protein and mRNA levels of cell cycle regulatory genes and cell death markers were compared between the EFV-exposed cells and the untreated control. EFV treatment led to cell proliferation arrest and cell death of the NHKs by inducing autophagy mediated by proteasome-dependent degradation of p53. EFV also reduced the levels of mTOR and active ERK signaling in NHKs. Chemical inhibition of p53 degradation with a proteasome inhibitor led to reduced autophagic response of NHKs to EFV. In addition, EFV triggered terminal differentiation of NHKs by inducing the expression of involucrin, filaggrin, loricrin and genes involved in cornified envelope formation. Inhibition of autophagy in the EFV-treated NHKs with 3-methylalanine reduced the levels of involucrin and the extent of cell death. Our data indicate that EFV elicits cytotoxic effects on NHKs in part through induction of autophagy and aberrant differentiation of cells.
    International Journal of Molecular Medicine 04/2013; 31(6). DOI:10.3892/ijmm.2013.1327 · 2.09 Impact Factor

  • AIDS (London, England) 03/2009; 23(4):437-46. DOI:10.1097/QAD.0b013e328326ca50 · 5.55 Impact Factor
Show more